← Return to (MAC/MAI) Mycobacterium Avium Complex Pulmonary Disease: Join us

Discussion
Comment receiving replies
@fdixon63

Hi Group. I'm on day 11 of inhaled Tobi. The more the treatment goes on my cough seems to get worse–makes throat sore. The amount of yellow, green, brownish sputum has increased. Seems like all this coughing could be making my bronchiectasis worse, i.e. damaging…. Sorry I'm rambling. It seems when I think I've got the treatment figured out I cough more. Anyway, let me ask this question. When you cough up anything of color–not pale stuff either but real color and thick, does that indicate there is infection still in my lungs? And, is it a case when I'll always cough up something? I do realize we're all different and this disease just confirms that for sure. God bless us all.

Jump to this post


Replies to "Hi Group. I'm on day 11 of inhaled Tobi. The more the treatment goes on my..."

Yes, the colored sputum is evidence of infection. The fact that you are coughing it up is a good thing – getting the bacteria and it's safe hiding place out of your lungs. Coughing is not going to damage your lungs, but it can give you sore ribs.
What are you doing for airway clearance to 1) thin the mucus (e.g. saline or Mucinex) and 2) move the mucus (e.g. Aerobika, postural drainage, etc)?
Sue

@fdixon63…I agree with Sue on this. Coughing is important for clearing out the mucous where the bacteria was hiding. Your meds are working. I like postural drainage once or twice a day with comfort pillows to control the pain. Soothing teas such as throat coat help and Mucinex has always thinned the mucous for me. With my nebulizer tx and postural drainage, I have been MAC free for years and rarely have an exacerbation. You will get there, but the infected mucous has to come out first.

fdixon, I used the inhaled toby for many years and it would make me feel worse for the first three weeks. Then, by the end of week four, I would see much improvement and the cough would cease. I was on the toby every other month, and I remember saying to myself whenever I would first start the treatment; "It is always worse before it gets better." I feel like the increase in color that you see in your sputem may be due to the toby bringing up gunk from way down within your airways.

fdixon, I used the inhaled toby for many years and it would make me feel worse for the first three weeks. Then, by the end of week four, I would see much improvement and the cough would cease. I was on the toby every other month, and I remember saying to myself whenever I would first start the treatment; "It is always worse before it gets better." I feel like the increase in color that you see in your sputem may be due to the toby bringing up gunk from way down within your airways. I also want to mention that when I first went on the toby; I lost my voice for weeks. After several months of toby use, all side affects went away and I could nebulize the med with ease.